Tachycardia in a 24-year-old Woman

February 21, 2017

Young woman without known medical history; past bouts of anxiety and palpitations dismissed as "panic attacks." What's your ECG read?

A 24-year-old woman without known medical history presents to the emergency department (ED) with anxiety and palpitations for the past hour. She describes several years of similar symptoms that have been in the past dismissed as panic attacks.  She is otherwise asymptomatic. Her vital signs are normal except for a pulse of 160 beats/min. Her 12-lead ECG is displayed in Figure 1:

Fig 1. 12-lead ECG during patient's symptoms of a panic attackShe converts to sinus rhythm spontaneously and the ED sends her home on verapamil ER 120 mg daily. She presents to her primary care physician 2 weeks later feeling well without recurrent palpitations. Her ECG on verapamil is displayed in Figure 2. She asks her physician if she will need to take the medication for the rest of her life. 

Fig 2. 12-lead ECG, patient asymptomatic on verapamil ER 120 mg daily

Question 1: What is the differential diagnosis of the patient’s arrhythmia?

Question 2: What is the most likely diagnosis of the patient’s arrhythmia based on a comparison between the two presented ECGs?

Question 3: What is the best next step in treating this patient?

Answers and discussion, next page>>

 

 

Answer 1: What is the differential diagnosis of the patient's arrhythima?

The first 12-lead ECG shows a regular narrow complex tachycardia at 150 beats/min without discernable p-waves, representing a short RP tachycardia (p-wave within or immediately following the QRS complex). The differential of a short RP tachycardia includes:
 • Typical atrioventricular nodal reentrant tachycardia (AVNRT)
 • Atrioventricular reentrant tachycardia utilizing an accessory pathway (AVRT)
 • Atrial tachycardia with a long first degree AV block or originating from the coronary sinus ostium
 • Junctional tachycardia (JT)

Answer 2: What is this patient's diagnosis?

The somewhat extensive differential can be narrowed by a close comparison of the QRS complex in lead V1 during SVT and in sinus rhythm. The 12-lead during SVT shows an r’ prime in the terminal QRS complex of lead V1 that is not present in sinus rhythm (Figure 3). Recall that typical AVNRT is a reentrant circuit comprised by antegrade slow and retrograde fast pathway. Rapid retrograde AV node conduction to the atrium therefore inscribes this r’ prime (akin to a distorted p-wave) in the terminal QRS complex.

Fig 3. QRS complex in SVT with terminal r' (arrow) not seen in SR (circle)

Answer 3: What is the next best step in treating this patient?

The patient’s baseline ECG in sinus rhythm shows marked sinus bradycardia related to the verapamil. She is asymptomatic without recurrence, however lifelong medical therapy that may not be tolerated or entirely effective is not ideal.

The most appropriate option for a young person with symptomatic AVNRT is an invasive electrophysiology study (EPS) with curative catheter ablation (class I ACC/HRS guideline). During the EPS, mapping/pacing electrode catheters are advanced via the femoral veins into the cardiac chambers to observe electrical activation, in essence creating a live intracardiac ECG. The patient’s clinical arrhythmia is induced with rapid atrial pacing and the diagnosis of AVNRT vs AVRT, AT, or JT is confirmed with pacing maneuvers during the ongoing arrhythmia. 

Upon confirming the diagnosis of AVNRT, focal radiofrequency ablation of abnormal slow pathway conduction is performed after careful delineation of the fast pathway (his bundle) as damage to this region can cause complete heart block. Slow pathway radiofrequency ablation for AVNRT is a safe, minimally invasive, outpatient procedure that allows for discontinuation of medical therapy with a 99% long-term cure rate.

Case conclusion:

Our patient was electively admitted for an EPS, which found easily inducible AVNRT. She underwent successful ablation and was discharged home the same day off verapamil. She has since remained free of her prior described “panic attacks.”

 

Page RL, Joglar JA, Caldwell MA, et al. 2015 ACC/AHA/HRS guideline for the management of adult patients with supraventricular tachycardia: a report of the American College of Cardiology/American Heart Association Task Force on Clinical Practice Guidelines and the Heart Rhythm Society. J Am Coll Cardiol. 2016;67. DOI: 10.1016/j.jacc.2015.08.856